This is what I will up against next! Grrrrreat. 💊
DEPRESSION TREATMENT How Long Does Withdrawal From Effexor (Venlafaxine) Last? By Nancy Schimelpfening Antidepressant discontinuation syndrome is a well-known and accepted syndrome that can occur in people who abruptly discontinue Effexor (venlafaxine), a type of serotonin-norepinephrine reuptake inhibitor (SNRI) used to treat depression, anxiety, and panic disorder. Within a matter of hours of missing a dose, some people begin to experience symptoms of Effexor withdrawal. Because of this, healthcare providers often recommend starting on the medication by building up from a low dose and decreasing the dosage when weaning from the drug. Still, symptoms of withdrawal can occur even if the medication is slowly tapered off. Should You Quit Your Antidepressant Cold Turkey?
Some people report experiencing "brain shivers" or “brain zaps” when they are late taking their prescribed dose of Effexor. People often describe these sensations as a very brief, repetitive electric shock-like feeling that remains confined to the brain or head. Others report the sensation spreads out to other parts of the body. The sensation can be triggered by moving your eyes and is often accompanied by disorientation, tinnitus (ringing in the ears), vertigo, and/or lightheadedness. There is no current evidence that suggests that brain shivers or brain zaps represent any danger. However, these electric shock-like sensations can cause you to become alarmed or worry and happen frequently enough to disrupt daily life or quality of life. Signs & Symptoms
When decreasing or stopping an antidepressant, a neurochemical change takes place in the brain. As the brain readjusts to the new environment, symptoms of withdrawing from Effexor (or another antidepressant) may include: Flu-like symptoms (fatigue, muscle pain, nausea) Headache Imbalance Nausea Sweating Restlessness High blood pressure Abnormal sensory disturbances Dizziness Psychiatric or cognitive symptoms: Nightmares or excessive dreams Problems with concentration Anxiety or worsening of depression Confusion Narcolepsy (short-lived) Cataplexy (loss of muscle tone triggered by strong emotion) Psychosis Flu-Like Symptoms When You Discontinue Antidepressants Coping & Relief
Effexor withdrawal symptoms develop quickly, so if you are experiencing withdrawal symptoms from missing a dose, take it as soon as you remember. If it is already close to the timing of your next scheduled dose, simply skip your missed dose and stick to your schedule.
You can reduce your withdrawal symptoms by getting back on your prescribed dosing schedule as soon as possible. While symptoms will typically go away in a few weeks, there are ways to make Effexor withdrawal more tolerable during that time. Here are a few steps to consider: Team up with your doctor.
They are your best ally when it comes to preventing and coping with symptoms of withdrawal. Discuss the benefits and risks of stopping Effexor and work together to figure out how (and when) to slowly stop taking the drug.
Ask about OTC medications.
Consult your doctor about any over-the-counter medications that can help ease Effexor withdrawal; for example, sleep aids, anti-nausea medications, and pain relievers.
According to investigators at Harvard Medical School, undergoing psychotherapy while discontinuing an antidepressant can decrease your risk of having a relapse. Seek support.
Consider asking a close friend or family member for support and let them know what to expect as you work with your doctor to wean off the drug.
Keep up with follow-ups.
It’s important to keep in touch with your healthcare provider as you are weaning from the drug as well as after you’ve stopped altogether. Depending on how you feel, you may need to book ongoing monthly check-ins until discontinuation symptoms have eased and there are no signs of relapse.
As you are going through withdrawal, it’s more important than ever to exercise, eat healthfully, get regular sleep, and practice stress management. These acts of self-care can help keep your mood stable as you taper off Effexor.
5 Self-Care Practices for Every Area of Your Life
Some Effexor withdrawal symptoms can cause disorientation, which can be dangerous when driving or operating heavy machinery. Although rare, stopping Effexor on your own can result in severe and frightening reactions. If you or someone you love experiences any of the following symptoms, call 911 or seek medical help right away: Delirium Suicidal feelings Psychosis If you experience worsening anxiety or depression during withdrawal, and these symptoms last more than a month, it may mean you're having a relapse and need ongoing mental health treatment. Talk to your doctor if you have any concerns. Long-Term Treatment
When you've decided to stop taking your antidepressant, it might be tempting to toss out your medication. Instead, take your time and work with your doctor to gradually decrease your dose over an extended period of time. How you'll do this will depend on several factors, including: How long you've been taking the drug Your current dose (if you're on a low dose, you'll be able to taper off more quickly) Past experience with withdrawal symptoms.
Sometimes, even if you are slow and deliberate when weaning off an antidepressant, you still may experience symptoms of discontinuation syndrome. In these cases, your doctor may prescribe Prozac (fluoxetine) or recommend taking Benadryl (diphenhydramine), which have both been found to help ease discontinuation symptoms. Resources
In addition to teaming up with your doctor and asking a trusted family member or friend to help you through this period, you may find it helpful to reach out to others who are also going through Effexor withdrawal. The National Association for Mental Illness (NAMI) and the Anxiety and Depression Association of America (ADAA) both offer online discussion groups where you can connect with others who may share similar experiences. You may also be able to find groups on Facebook, in which members can offer each other tips and support. A Word From Verywell
While Effexor withdrawal symptoms are rarely life-threatening, they can be uncomfortable and interfere with your daily life. The key to preventing withdrawal is to take your medication as prescribed and approach any dose changes under the close guidance of your doctor.
So, all that above about withdrawing off this lovely drug is exciting news. Yaaaaay! Luck lucky lucky! 🤯🤪